Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 66, NWS Pittsburgh, PA

July 11, 2004Guernsey County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 11, 2004, 3:53 PM EDT for Guernsey County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 3:53 PM EDT (19:53 UTC)
Expired
Jul 11, 2004, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Guernsey County, OH

The radar

The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 111954
FFWPBZ
OHC059-112300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GUERNSEY COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 346 PM EDT...RADAR INDICATED ENOUGH RAIN TO CAUSE FLOODING...
  ESPECIALLY IN NORTH CENTRAL GUERNSEY COUNTY...IN THE BRUSHY FORK
  AREA...WHERE ALMOST 3 INCHES OF RAIN HAS FALLEN IN ONE HOUR. THE
  THUNDERSTORM CAUSING THIS RAIN IS NEARLY STATIONARY.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4018 8135 4005 8133 4004 8153 4018 8153

$$
2 follow-up statements
000 
WGUS71 KPBZ 112043
FFSPBZ
OHC059-112145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
441 PM EDT SUN JUL 11 2004


...FLASH FLOOD WARNING CONTINUES FOR GUERNSEY COUNTY UNTIL 7 PM...


THE HEAVIEST RAIN HAS MOVED SOUTH AND EAST OF BRUSKY FORK INTO SALT
FORK AND LEATHERWOOD CREEK AREAS...WHICH ARE JUST EAST OF CENTRAL
GUERNSEY COUNTY. THIS THUNDERSTORM IS FINALLY WEAKENING. THE FLOOD
WARNING MAY BE CANCELLED BEFORE 7 PM.
$$
000 
WGUS71 KPBZ 112146
FFSPBZ
OHC059-112245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
545 PM EDT SUN JUL 11 2004


...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GUERNSEY COUNTY...


THE STORM DISSIPATED. NO FLOODING HAS BEEN REPORTED. IF HEAVY RAIN
OCCURS AGAIN OVER BRUSHY RUN...SALT FORK...OR LEATHERWOOD CREEK...
BE ON THE LOOKOUT FOR RISING WATER LEVELS AND MOVE TO A SAFE PLACE.
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:10 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 11, 3:10 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT SUN JUL 11 2004

.AVIATION...

A FEW THUNDERSTORMS ARE BEGINNING TO POP UP IN EAST CENTRAL OHIO AND
THE MOUNTAINS OF THE MARYLAND PANHANDLE.  THERE COULD BE ADDITIONAL
THUNDERSTORMS THROUGH THE EVENING.  A WARM FRONT WILL BRING RAIN TO
THE AREA MONDAY MORNING.

&&

.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
RUC MODEL SHOWS MODERATE INSTABILITY OVER THE UPPER OHIO VALLEY WITH
MOISTURE CONVERGENCE INCREASING SOUTH OF THE BOUNDARY JUST SOUTH OF
INTERSTATE 80 IN EASTERN OH AND WESTERN PA. THE THUNDERSTORM COMPLEX
DEVELOPING OVER OVER WESTERN OH...WILL BE MOVING THROUGH THE UPPER
OHIO VALLEY EARLY TONIGHT. ETA AND GFS MODELS SHOWS THE PROCESSES
CAUSING THE THUNDERSTORM COMPLEX OVER IOWA-ILLINOIS WILL BE MOVING
THROUGH THE UPPER OHIO VALLEY MONDAY. INCREASED SOUTHWEST LOWLEVEL
WINDS MAY ADD SUFFICIENT SHEAR TO INCREASE THE THREAT OF
THUNDERSTORM WIND GUSTS THEN. REGARDLESS HAVE ADDED MENTION OF HEAVY
RAIN AND GUSTY WIND WITH THUNDERSTORMS TONIGHT AND MONDAY AND EARLY
MONDAY NIGHT.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
HAVE  MENTIONED CHANCE OF THUNDERSTORMS INTO LATE THURSDAY...AS THE
HIGH HUMIDITY AND INSTABILITY REMAINS OVER THE UPPER OHIO VALLEY AND
LIFT WILL BE GENERATED BY SEVERAL LOW PRESSURE SYSTEMS EMBEDDED IN
THE NORTHWEST FLOW ALOFT. BY FRIDAY...LOW LEVEL WINDS WILL SWITCH
MORE INTO THE WEST AND NORTHWEST AND BRING DRIER AIR AND THUS MORE
STABILITY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

AVIATION...66
SHORT TERM...11
LONG TERM...66
Hazardous weather outlook, Jul 11, 3:24 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT SUN JUL 11 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-120852-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
324 PM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...REST OF TODAY

THUNDERSTORMS TONIGHT CAN HAVE HEAVY RAIN AND GUSTY WIND. LOCATIONS
GETTING MORE THAN 2 INCHES OF RAIN IN LESS THAN 2 HOURS CAN HAVE
FLOODING WHERE DRAINAGE IS POOR AND ALONG SMALL STREAMS. WINDS CAN
GUST OVER 40 MPH. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

SCATTERED THUNDERSTORMS CAN DEVELOP SOUTH OF INTERSTATE 80 EARLY
THIS EVENING. A THUNDERSTORM COMPLEX OVER WESTERN OHIO MAY MOVE
ACROSS THE UPPER OHIO VALLEY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY INTO MONDAY NIGHT CAN HAVE HEAVY RAIN AND
GUSTY WIND. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN LESS
THAN 2 HOURS CAN HAVE FLOODING WHERE DRAINAGE IS POOR AND ALONG
SMALL STREAMS. WINDS CAN GUST OVER 50 MPH. THERE CAN ALSO BE
FREQUENT CLOUD TO GROUND LIGHTNING.

A THUNDERSTORM COMPLEX NOW MOVING THROUGH THE MIDWEST IS EXPECTED TO
MOVE THROUGH THE UPPER OHIO VALLEY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTERS...THE SKYWARN NET MAY BE ACTIVATED MONDAY.

GIORDANO

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.